Tornadoes · United States · Kansas · 2012
EF0 tornado, Andover to El Dorado, Kansas, April 14, 2012
From Andover to El Dorado, this EF0 tornado ran 1.5 miles across Butler County on April 14, 2012, touching down at 10:49 PM CDT and reaching 250 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF0
- Date
- April 14, 2012
- Touchdown
- 10:49 PM CDT (03:49 UTC)
- Lifted
- 10:51 PM CDT (03:51 UTC)
- On the ground
- 2 minutes
- Path length
- 1.5 miles (2.4 km)
- Path width
- 250 yards (229 m)
- Deaths
- 0
- Injuries
- 0
- County
- Butler County
- Touchdown point
- 37.724, -97.049
- Lift-off point
- 37.732, -97.023
- Record number
- 1204142149-01
What the Weather Service recorded
A significant severe weather outbreak with several damaging long track tornadoes occurred. The strongest tornado moved through portions of central Kansas and produced EF-4 damage at one home stead. Two other tornadoes touched down producing EF-3 damage in south central Kansas.
Large tornado moved over open country and did not cause any damage.
Brief touchdown of a rope tornado in an open field.
The tornado mainly moved over open country, however, one horse farm was impacted with minimal damage to several of their barns.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
22 minutes of warning. NWS ICT issued a tornado warning for this county at 03:27 UTC, 22 minutes before the tornado touched down, in force until 04:00 UTC.
The county was under a tornado watch, issued at 22:25 UTC and running to 06:39 UTC.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 15:00 UTC | 03:00 UTC | Wind Advisory | ICT |
| 22:25 UTC | 06:39 UTC | Tornado Watch | ICT |
| 03:27 UTC | 04:00 UTC | Tornado Warning | ICT |
| 03:41 UTC | 04:30 UTC | Tornado Warning | ICT |
| 04:03 UTC | 07:00 UTC | Flood Warning | ICT |
| 04:24 UTC | 04:50 UTC | Tornado Warning | ICT |
| 06:39 UTC | 11:00 UTC | Tornado Watch | ICT |
| 15:00 UTC | 01:00 UTC | Wind Advisory | ICT |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a High Risk, with a 0.30 chance of a tornado within 25 miles, in the hatched area where significant tornadoes were expected. The outlook in force was issued at 01:00 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the tornado touched down at Apr 14, 6:32 PM CDT, 4 hours 17 minutes earlier.
Area forecast discussion, Apr 14, 6:32 PM CDT, 4 hours 17 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 632 PM CDT SAT APR 14 2012 .AVIATION...00Z TAFS KRSL/KSLN/KHUT/KICT/KCNU CONVECTIVE TRENDS WILL BE THE MAIN ISSUE...WITH STRONG-SEVERE THUNDERSTORMS IN THE VICINITY OF KSLN AND NOT TOO FAR FROM KHUT AT START OF FORECAST. WILL CONTINUE WITH VCTS AT KRSL/KICT...AS TIMING OF STORMS IS A BIT UNCLEAR AND IMPACT IF INCLUDED WOULD BE SIGNIFICANT. 00-06 UTC WILL LIKELY BE THE MOST ACTIVE AT KHUT/KICT/KSLN. WITH DRYLINE REMAINING WELL WEST OF THE AREA...STORMS MAY CONTINUE TO REGENERATE THROUGHOUT THE EVENING. IFR CONDITIONS...LARGE HAIL AND 50KT+ WINDS WILL BE BRIEFLY POSSIBLE WITH ANY OF THE SEVERE STORMS. ANTICIPATE DRYLINE SHOULD ENTER THE AREA AROUND 0700 UTC AND NOT EXIT SOUTHEAST KS UNTIL AFTER 1200 UTC. VERY GUSTY SOUTHWEST WINDS ANTICIPATED BEHIND DRYLINE. -HOWERTON && .PREV DISCUSSION... /ISSUED 333 PM CDT SAT APR 14 2012/ DISCUSSION... MAIN FORECAST CONCERN: THIS EVENING AND TONIGHT WILL BE THE MOST CONCERNING PORTION OF THE FORECAST WITH AMPLIFIED SEVERE THREAT FOR THE COUNTY WARNING AREA. OTHERWISE...THE ISSUES INCLUDE THE POPS FOR SUNDAY INTO MONDAY WITH THE LOW PUSHING OUT OF THE AREA AND ANY POTENTIAL WRAP AROUND. TONIGHT: DRYLINE WILL BE EVEN SLOWER TO MOVE ACROSS THE AREA...MOST LIKELY LATER TONIGHT. HOWEVER CONSIDERABLE INSTABILITY/SHEAR ALREADY IN PLACE...WITH ISOLATED SEVERE STORMS JUST WEST OF AREA AT THIS TIME. BELIEVE CONDITIONS ARE SUFFICIENT FOR THESE TO CONTINUE AS THEY MOVE EAST...WITH WITH SOUTHERN SECTIONS LIKELY HAVING BETTER INSTABILITY THROUGH SUNSET. GIVEN HODOGRAPHS...SUPERCELLS WITH TORNADIC POTENTIAL WILL EXIST...WELL INTO THE EVENING. DRYLINE SHOULD SWEEP ACROSS THE AREA DURING MIDDLE OF THE NIGHT. TEMPERATURES WILL LIKELY REMAIN QUASI STEADY AHEAD OF THE DRYLINE GIVEN THE LOW LEVEL MOISTURE AND GRADIENT WINDS. -HOWERTON SUNDAY: BETTER ALIGNMENT OF THE SURFACE AND UPPER LEVEL TROUGH WHICH WILL CONTINUE TO PUSH OFF TO THE NORTHEAST ON SUNDAY. A COLD FRONT WITH THIS SYSTEM IS ANTICIPATED TO SLIDE THROUGH CENTRAL KANSAS FIRST THEN THROUGH THE REST OF SOUTH CENTRAL AND SOUTHEAST KANSAS THROUGH THE DAY. THERE IS CONCERN OF STRONG WINDS AHEAD OF AND BEHIND FRONTAL PASSAGE WITH SUSTAINED SPEEDS JUST SHY OF WIND ADVISORY CRITERIA BASED ON CURRENT TRENDS. DECIDED AGAINST ISSUING ANY WIND HEADLINES RIGHT NOW...BUT THE NEXT FORECAST MAY DECIDE TO GO FORWARD WITH IT. THERE MAY BE LINGERING SHOWERS AND THUNDERSTORMS WITH THE EXITING LOW WHICH WILL CONTINUE INTO THE MORNING AND AFTERNOON HOURS IN SOUTHEAST KANSAS...BUT SEVERE POTENTIAL DOES NOT APPEAR TO BE HIGH WITH THE MAJOR SOURCES OF INSTABILITY DIMINISHING. DID DECREASE THE POPS SUNDAY EVENING AND NIGHT AS THE PROGRESSION OF THE SYSTEM APPEARS TO BE MUCH QUICKER THAN PREVIOUSLY ANTICIPATED. MONDAY: A SECONDARY WAVE APPEARS TO BE ASSOCIATED WITH THE UPPER LEVEL AT 500MB THAT WILL SLIDE THROUGH ON MONDAY...YET HIGH PRESSURE AT THE SURFACE TO 850MB. THERE MAY BE A FEW SHOWERS ASSOCIATED WITH THIS WAVE PARTICULARLY IN CENTRAL AND POTENTIALLY SOUTH CENTRAL KANSAS. PV DOES INDICATE A PIECE ENERGY MOVING WITH THIS SYSTEM...HOWEVER MODELS VARY IN LOCATION AND DEVELOPMENT OF ANY PRECIPITATION. THUS DECIDED TO WAIT ON CHANCES FOR NOW. TUESDAY TO SATURDAY: THE NEXT TROUGH WILL START TO DO MOST OF ITS DEVELOPMENT WHEN IT MOVES OVER THE ROCKIES FOR WEDNESDAY TO THURSDAY...HOWEVER 850MB INDICATES THE MAIN SYSTEM TO STAY IN THE NORTHERN PLAINS. AT THE SURFACE...THERE IS INDICATION OF THE LOW PASSING THROUGH ON THURSDAY WITH SOME ASSOCIATED INSTABILITY FOR THE AFTERNOON AND EVENING HOURS. THUS KEPT THUNDERSTORM CHANCES IN FOR THIS TIME FRAME. MOVEMENT OF THIS NEXT TROUGH IN THIS EXTENDED IS A BIT QUESTIONABLE WITH MODEL VARIATION IN THE TIMING...DEPTH AND EXACT LOCATION. THIS COULD CHANGE ANY POTENTIAL IN POPS. TEMPERATURES ARE ON TRACK TO CLIMB TO NEAR TO ABOVE NORMAL WITH THURSDAY LOOKING TO BE THE WARMEST DAY OF THE WEEK WITH THE GOOD SURGE OF WARM AIR ADVECTION OUT AHEAD OF THE NEXT SYSTEM. VP PREV DISCUSSION... /ISSUED 242 PM CDT SAT APR 14 2012/ UPDATE... 12 UTC AND LATER RUC MODEL RUNS SUGGEST DRYLINE WILL BE EVEN SLOWER TO MOVE ACROSS THE AREA...MOST LIKELY LATER TONIGHT. THIS WILL IMPACT SEVERE THREAT ACROSS THE AREA. AT THIS TIME...BEST INSTABILITY/WEAKEST CAP IS OCCURRING ACROSS WESTERN SECTIONS OF CENTRAL KS WITH CAP HOLDING ON ACROSS MOST OF SOUTH CENTRAL/ SOUTHEAST KS. GIVEN LACK OF SURFACE BOUNDARY AND EXTENSIVE CLOUDS SO FAR...MAY BE TOUGH TO BREAK CAP ACROSS SOUTH CENTRAL KS THIS AFTERNOON. HOWEVER A FEW SMALL BREAKS IN CLOUDS ARE EVIDENT IN VISIBILITY SATELLITE SOUTH/WEST OF ICT. IF STORMS CAN DEVELOP IN THIS AREA...CLEARLY ENVIRONMENT WOULD BE CONDUCIVE FOR STRONG/ SEVERE STORMS. BIGGEST THREAT TONIGHT IS ROUGHLY ALONG AND SOUTH OF HIGHWAY 400 ACROSS SOUTH CENTRAL KS...EAST TO HIGHWAY 99 IN THE 00-04 UTC TIME FRAME...WITH INCREASING ELEVATED STORM RISK 03-06 UTC ACROSS CENTRAL KS EAST OF I-135. -HOWERTON AVIATION...18Z TAFS KRSL/KSLN/KHUT/KICT/KCNU CONVECTIVE TRENDS WILL BE THE MAIN ISSUE...WITH STRONG-SEVERE THUNDERSTORMS IN THE VICINITY OF KRSL AT START. ISOLATED-SCATTERED RAIN SHOWERS/THUNDERSTORMS WILL BE POSSIBLE DURING THE AFTERNOON AT KSLN/KHUT/KICT...BUT EXPECT COVERAGE/INTENSITY TO RAMP UP TOWARDS 0000 UTC...WITH 0000 UTC-06 UTC THE MOST ACTIVE AT KHUT/KICT/KSLN. IFR CONDITIONS...LARGE HAIL AND 50KT+ WINDS WILL BE BRIEFLY POSSIBLE WITH ANY OF THE SEVERE STORMS. DRYLINE SHOULD ENTER THE AREA LATER TONIGHT...BRINGING END TO PRECIPITATION AND LOSS OF CEILING. GUSTY SOUTHWEST WINDS ANTICIPATED BEHIND DRYLINE. -HOWERTON && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 55 71 44 66 / 60 10 0 10 HUTCHINSON 52 69 44 66 / 50 10 0 10 NEWTON 54 70 45 65 / 60 10 10 10 ELDORADO 57 71 45 67 / 70 10 10 10 WINFIELD-KWLD 57 72 45 69 / 60 10 10 10 RUSSELL 48 63 39 64 / 50 20 10 20 GREAT BEND 49 64 39 64 / 60 20 10 20 SALINA 52 69 43 65 / 60 10 10 20 MCPHERSON 52 69 44 65 / 60 10 10 10 COFFEYVILLE 65 74 47 68 / 50 50 10 10 CHANUTE 63 73 47 67 / 50 50 10 10 IOLA 63 72 47 66 / 50 50 10 10 PARSONS-KPPF 64 73 47 68 / 50 50 10 10 && .ICT WATCHES/WARNINGS/ADVISORIES... WIND ADVISORY UNTIL 10 PM CDT THIS EVENING FOR KSZ032-033- 047>053-067>070-082-083-091>094-098. &&
Hazardous weather outlook, Apr 14, 4:40 PM CDT, 6 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 440 PM CDT SAT APR 14 2012 KSZ032-033-047>053-067>072-082-083-091>096-098>100-152145- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 440 PM CDT SAT APR 14 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS... SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...TONIGHT SEVERE THUNDERSTORMS ARE EXPECTED ACROSS CENTRAL AND SOUTH CENTRAL KANSAS THROUGH MIDNIGHT. STORMS WILL LIKELY PRODUCE LARGE HAIL TO THE SIZE OF BASEBALLS...AND DAMAGING WINDS IN EXCESS OF 75 MPH. SOME TORNADOES ARE PROBABLE...WITH THE POTENTIAL FOR STRONG TORNADOES ACROSS SOUTH CENTRAL KANSAS THIS EVENING. THE THREAT FOR SEVERE STORMS WILL CONTINUE OVERNIGHT UNTIL THE FRONT MOVES THROUGH...WITH THE THREAT OF SEVERE STORMS LATE TONIGHT ACROSS SOUTHEAST KANSAS. STRONG WINDS WILL PERSIST INTO TONIGHT AND THE WIND ADVISORY REMAINS IN EFFECT. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY A FEW STRONG THUNDERSTORMS ARE POSSIBLE SUNDAY MORNING IN SOUTHEAST KANSAS. THE MAIN THREAT WILL BE DIME TO NICKEL SIZED HAIL. SUSTAINED WINDS OF 30 MPH ARE POSSIBLE ON SUNDAY AFTERNOON OVER THE FLINT HILLS. STRONG THUNDERSTORMS ARE EXPECTED FROM WEDNESDAY NIGHT THROUGH FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS WILL LIKELY BE NEEDED THROUGH THROUGH MIDNIGHT ACROSS CENTRAL AND SOUTH CENTRAL KANSAS. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP HOWERTON
In the hours before
Local storm report, Apr 14, 10:37 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1037 PM CDT SAT APR 14 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1035 PM TORNADO HAYSVILLE 37.57N 97.35W
04/14/2012 SEDGWICK KS STORM CHASER
DAMAGE AT 63RD AND HYDRALIC.
&&
BDKLocal storm report, Apr 14, 10:38 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1038 PM CDT SAT APR 14 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1037 PM TORNADO DERBY 37.55N 97.26W
04/14/2012 SEDGWICK KS EMERGENCY MNGR
ON THE GROUND. 71ST STREET SOUTH AND 134 EAST.
&&
BDKLocal storm report, Apr 14, 10:40 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1040 PM CDT SAT APR 14 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1039 PM TORNADO MCCONNELL AIR FORCE BAS 37.62N 97.27W
04/14/2012 SEDGWICK KS STORM CHASER
VISIBLE NEAR MCCONNELL AIR FORCE BASE.
&&
BDKLocal storm report, Apr 14, 10:43 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1043 PM CDT SAT APR 14 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1041 PM TORNADO EAST WICHITA 37.68N 97.26W
04/14/2012 SEDGWICK KS STORM CHASER
ON THE GROUND NEAR, SOUTH ROCK AND PAWNEE, FROM KWCH TV.
&&
BDKLocal storm report, Apr 14, 10:45 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1045 PM CDT SAT APR 14 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1044 PM TORNADO 2 NW LINDSBORG 38.59N 97.70W
04/14/2012 MCPHERSON KS TRAINED SPOTTER
POWER FLASHES NOTED.
&&
BDKLocal storm report, Apr 14, 10:47 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1047 PM CDT SAT APR 14 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1026 PM TORNADO HAYSVILLE 37.57N 97.35W
04/14/2012 SEDGWICK KS AMATEUR RADIO
DAMAGE TO A MOBILE HOME PARK SOUTH OF OAKLAWN NEAR
CLIFTON.
&&
BDKThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Lamont, OK (KLMN), 00:00Z
3.8 hours before the tornado, 129 km from the path. April 15, 2012.
- Mixed-layer CAPE
- 2195 J/kg
- Mixed-layer CIN
- -11 J/kg
- Surface CAPE
- 2364 J/kg
- Mixed-layer LCL
- 863 m above ground
- 0-6 km bulk shear
- 61 kt
- 0-1 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 335 m²/s²
- 0-3 km storm-relative helicity
- 436 m²/s²
- Significant tornado parameter
- 5.9
- Supercell composite
- 19.0
- 0-3 km lapse rate
- 5.2 K/km
Lamont, OK (KLMN), 12:00Z
8.2 hours after it, 129 km from the path. April 15, 2012.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- -29176 J/kg
- Surface CAPE
- 0 J/kg
- Mixed-layer LCL
- 3168 m above ground
- 0-6 km bulk shear
- 81 kt
- 0-1 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- -225 m²/s²
- 0-3 km storm-relative helicity
- -50 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 3.6 K/km
The surface observations
Wichita (Aao) (AAO), 16 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 01:54 UTC | 71 | 65 | 160° 25 kt | 37 | 998 | |
| 02:54 UTC | 70 | 66 | 170° 35 kt | 45 | 998.3 | VCTS -RA |
| 03:25 UTC | 69.8 | 66.2 | 180° 11 kt | 32 | 1001 | +TSRA BR |
| 03:35 UTC | 68 | 66.2 | 4 kt | 999.7 | +TSRA BR | |
| 03:42 UTC | 68 | 66.2 | 90° 34 kt | 48 | 997.3 | +TSRA BR SQ |
| 03:48 UTC | 68 | 66.2 | 280° 15 kt | 49 | 1000.3 | +TSRA BR SQ |
| 03:54 UTC | 70 | 67 | 170° 12 kt | 33 | 1000 | TSRA BR |
| 04:06 UTC | 71.6 | 68 | 180° 10 kt | 29 | 999.3 | VCTS -RA |
| 04:13 UTC | 71.6 | 68 | 180° 23 kt | 31 | 999 | |
| 04:22 UTC | 71.6 | 68 | 170° 20 kt | 27 | 999 | |
| 04:54 UTC | 71 | 66 | 180° 22 kt | 37 | 997.3 |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Wichita radar (KICT), 37 km away, was scanning. The volume nearest the touchdown began at 03:50 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
What was reported nearby
Local storm reports within 60 km of the path, in the three hours either side.
| Time (UTC) | Report | Where | County | Remark |
|---|---|---|---|---|
| 02:48 UTC | TORNADO | 6 E Conway Springs | Sumner, KS | 1/4 TO 1/2 MILE WIDE TORNADO. |
| 02:55 UTC | TSTM WND GST 58 | Jabara Airport | Sedgwick, KS | |
| 03:02 UTC | FUNNEL CLOUD | 1 S Clearwater | Sedgwick, KS | TORNADO HAS LIFTED SOUTH OF CLEARWATER. |
| 03:06 UTC | TSTM WND GST 70 | Clearwater | Sedgwick, KS | |
| 03:21 UTC | TORNADO | Haysville | Sedgwick, KS | DELAYED REPORT OF POWER LINES DOWN NEAR SOUTH BROOK AND BROADWAY |
| 03:26 UTC | TORNADO | 2 N Derby | Sedgwick, KS | POWER LINES DOWN ON CARS. DAMAGE TO APARTMENTS. |
| 03:26 UTC | TORNADO | Haysville | Sedgwick, KS | DAMAGE TO A MOBILE HOME PARK SOUTH OF OAKLAWN NEAR CLIFTON. |
| 03:26 UTC | TORNADO | South Wichita | Sedgwick, KS | POWER FLASHES CROSSING INTERSTATE 35, WITH SIGNS DOWN. SOUTH WICHITA. |
| 03:29 UTC | TSTM WND GST 84 | Wichita Mid Continent A | Sedgwick, KS | |
| 03:29 UTC | TORNADO | 1 S South Wichita | Sedgwick, KS | 55TH AND BROADWAY,TORNADO ON THE GROUND. |
| 03:32 UTC | TSTM WND GST 76 | Mcconnell Air Force Bas | Sedgwick, KS | |
| 03:35 UTC | TORNADO | Haysville | Sedgwick, KS | DAMAGE AT 63RD AND HYDRALIC. |
| 03:37 UTC | TORNADO | Derby | Sedgwick, KS | ON THE GROUND. 71ST STREET SOUTH AND 134 EAST. |
| 03:39 UTC | TORNADO | Mcconnell Air Force Bas | Sedgwick, KS | VISIBLE NEAR MCCONNELL AIR FORCE BASE. |
| 03:41 UTC | TORNADO | East Wichita | Sedgwick, KS | ON THE GROUND NEAR, SOUTH ROCK AND PAWNEE, FROM KWCH TV. |
| 03:43 UTC | TORNADO | 1 E Oaklawn | Sedgwick, KS | DAMAGE REPORTED NEAR OLIVER AND EAST 47TH STREET AS WELL AS HANGAR DAMAGE TO THE WEST SIDE OF MCDONNELL AIR FORCE BASE. |
| 03:49 UTC | TORNADO | 2 Nw Augusta | Butler, KS | TORNADO CROSSED SANTA FE ROAD. |
| 03:57 UTC | HAIL 1 | El Dorado | Butler, KS | |
| 03:59 UTC | HAIL 1.75 | 1 W El Dorado | Butler, KS | JUST WEST ON HIGHWAY 254 |
| 04:01 UTC | TORNADO | 5 E Benton | Butler, KS | ROPE TORNADO. |
| 04:06 UTC | HAIL 1.75 | El Dorado | Butler, KS | NEAR THE BEST WESTERN HOTEL |
| 04:06 UTC | HAIL 2.75 | El Dorado | Butler, KS | NORTH END OF EL DORADO |
| 04:06 UTC | TORNADO | El Dorado | Butler, KS | POWER OUTAGES ON THE WEST SIDE OF EL DORADO |
| 04:10 UTC | TORNADO | 3 Ne El Dorado | Butler, KS | SPOTTER REPORTED A CONE TO WEDGE TORNADO |
| 04:14 UTC | TORNADO | 3 Ne El Dorado | Butler, KS | POWER FLASHES NORTHEAST OF EL DORADO. |
| 04:18 UTC | TORNADO | 9 Nne El Dorado | Butler, KS | LARGE WEDGE TORNADO ROUGHLY 9 MILES NNE OF EL DORADO |
| 04:26 UTC | HAIL 1.75 | 4 S Cassoday | Butler, KS | |
| 04:34 UTC | TORNADO | 8 Se Cassoday | Butler, KS | ON THE GROUND. |
| 04:38 UTC | TSTM WND GST 70 | 6 S Cassoday | Butler, KS | 60 TO 70 MPH. |
| 04:39 UTC | TORNADO | 5 Ene Cassoday | Butler, KS | LARGE WEDGE TORNADO |
| 05:34 UTC | FLOOD | 2 S South Wichita | Sedgwick, KS | WATER OVER THE ROAD AT PAWNEE AND MERIDIAN. |
From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.
This ground now
The live radar over the trackEvery 2012 tornado in KansasEvery tornado in Kansas since 1950Warnings in force in Kansas nowThe forecast where you are
The other tornadoes of April 14, 2012
83 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| April 14 | 11:38 AM CDT | EF1 | Pawnee, KS | 4.1 | 100 | $35,000 | ||
| April 14 | 12:14 PM CDT | EF1 | Rush, KS | 17.2 | 200 | $125,000 | ||
| April 14 | 1:23 PM CDT | EF0 | Russell, KS | 0.5 | 75 | |||
| April 14 | 1:34 PM CDT | EF0 | Russell, KS | 1.8 | 75 | |||
| April 14 | 1:43 PM CDT | EF0 | Russell, KS | 2.9 | 75 | |||
| April 14 | 1:57 PM CDT | EF1 | Ford, KS | 33.7 | 200 | |||
| April 14 | 2:03 PM CDT | EF1 | Mitchell, KS | 4.0 | 300 | $100,000 | ||
| April 14 | 2:10 PM CDT | EF0 | Nuckolls, NE | 3.1 | 40 | |||
| April 14 | 2:24 PM CDT | EF1 | Clark, KS | 6.3 | 150 | |||
| April 14 | 2:28 PM CDT | EF0 | Monona, IA | 0.4 | 25 | |||
| April 14 | 2:30 PM CDT | EF0 | Thayer, NE | 0.0 | 25 | |||
| April 14 | 2:56 PM CDT | EF0 | Thayer, NE | 0.3 | 60 | $350,000 | ||
| April 14 | 3:24 PM CDT | EF1 | Pawnee, KS | 4.7 | 100 | |||
| April 14 | 3:28 PM CDT | EF1 | Edwards, KS | 9.3 | 100 | |||
| April 14 | 3:49 PM CDT | EF0 | Woodward, OK | 4.0 | 30 | |||
| April 14 | 3:59 PM CDT | EF1 | Woodward, OK | 0.5 | 30 | |||
| April 14 | 3:59 PM CDT | EF1 | Comanche, KS | 10.9 | 125 | |||
| April 14 | 4:04 PM CDT | EF0 | Rush, KS | 0.9 | 75 | |||
| April 14 | 4:25 PM CDT | EF1 | Stafford, KS | 9.8 | 150 | |||
| April 14 | 4:26 PM CDT | EF0 | Woodward, OK | 0.2 | 30 | |||
| April 14 | 4:33 PM CDT | EF0 | Woods, OK | 0.3 | 30 | |||
| April 14 | 4:35 PM CDT | EF1 | Stafford, KS | 14.3 | 150 | |||
| April 14 | 4:44 PM CDT | EF0 | Pratt, KS | 2.3 | 100 | |||
| April 14 | 4:50 PM CDT | EF0 | Barton, KS | 0.5 | 50 | |||
| April 14 | 4:50 PM CDT | EF0 | Johnson, NE | 2.8 | 100 | |||
| April 14 | 4:56 PM CDT | EF2 | Johnson, NE | 5.8 | 440 | |||
| April 14 | 5:02 PM CDT | EF0 | Kingman, KS | 0.5 | 50 | |||
| April 14 | 5:07 PM CDT | EF0 | Johnson, NE | 3.8 | 100 | |||
| April 14 | 5:08 PM CDT | EF0 | Pratt, KS | 2.3 | 75 | |||
| April 14 | 5:18 PM CDT | EF0 | Lincoln, NE | 0.1 | 20 | |||
| April 14 | 5:18 PM CDT | EF0 | Woodward, OK | 0.2 | 30 | |||
| April 14 | 5:21 PM CDT | EF1 | Otoe, NE | 2.0 | 200 | |||
| April 14 | 5:24 PM CDT | EF0 | Woodward, OK | 0.2 | 30 | |||
| April 14 | 5:27 PM CDT | EF0 | Lincoln, NE | 0.0 | 10 | |||
| April 14 | 5:28 PM CDT | EF0 | Lincoln, NE | 0.0 | 10 | |||
| April 14 | 5:28 PM CDT | EF0 | Lincoln, NE | 0.0 | 20 | |||
| April 14 | 5:28 PM CDT | EF2 | Fremont, IA | 12.2 | 880 | 4 | ||
| April 14 | 5:32 PM CDT | EF0 | Lincoln, NE | 0.5 | 20 | |||
| April 14 | 5:33 PM CDT | EF4 | Rice, KS | 50.3 | 400 | |||
| April 14 | 5:47 PM CDT | EF0 | Lincoln, NE | 0.0 | 10 | |||
| April 14 | 6:15 PM CDT | EF0 | Woodward, OK | 0.2 | 30 | |||
| April 14 | 6:16 PM CDT | EF0 | Harlan, NE | 0.8 | 40 | $75,000 | ||
| April 14 | 6:30 PM CDT | EF0 | Kingman, KS | 1.3 | 50 | |||
| April 14 | 6:36 PM CDT | EF0 | Lincoln, NE | 15.1 | 20 | |||
| April 14 | 6:50 PM CDT | EF0 | Saline, KS | 0.6 | 50 | |||
| April 14 | 6:50 PM CDT | EF0 | Woodward, OK | 0.1 | 20 | |||
| April 14 | 6:51 PM CDT | EF0 | Woodward, OK | 0.2 | 50 | |||
| April 14 | 6:52 PM CDT | EF2 | Adams, IA | 16.6 | 800 | 2 | $5.0 million | |
| April 14 | 6:55 PM CDT | EF0 | Kingman, KS | 0.2 | 50 | |||
| April 14 | 6:55 PM CDT | EF1 | Saline, KS | 15.8 | 100 | $10,000 | ||
| April 14 | 7:01 PM CDT | EF0 | Major, OK | 0.1 | 30 | |||
| April 14 | 7:06 PM CDT | EF1 | Woods, OK | 7.2 | 150 | |||
| April 14 | 7:10 PM CDT | EF0 | Reno, KS | 0.3 | 50 | |||
| April 14 | 7:19 PM CDT | EF0 | Woods, OK | 1.0 | 75 | |||
| April 14 | 7:30 PM CDT | EF0 | Woods, OK | 9.0 | 400 | |||
| April 14 | 7:31 PM CDT | EF0 | Dickinson, KS | 3.3 | 25 | |||
| April 14 | 7:47 PM CDT | EF1 | Alfalfa, OK | 10.0 | 400 | |||
| April 14 | 7:54 PM CDT | EF1 | Warren, IA | 0.8 | 75 | $200,000 | ||
| April 14 | 7:57 PM CDT | EF0 | Alfalfa, OK | 12.0 | 400 | |||
| April 14 | 8:03 PM CDT | EF0 | McPherson, KS | 0.6 | 100 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.